Latest News

The Margin: FDA warns ‘NyQuil chicken’ is ‘a recipe for danger’

0

What the actual cluck?

The latest seriously questionable social-media trend apparently has people sautéing chicken in over-the-counter cough and cold medicine like NyQuil, presumably to eat. And this “NyQuil chicken,” or “sleepy chicken,” has ruffled health officials’ feathers so much that the Food and Drug Administration has actually issued a warning about it. 

A recent consumer update entitled “A Recipe for Danger: Social Media Challenges Involving Medicines” spells out the danger of a “silly and unappetizing” viral-video challenge like “NyQuil chicken.” And misusing OTC meds in this way can harm people and cause death, the FDA writes. 

The danger? As any seasoned cook (or someone who regularly watches cooking competitions) knows, boiling and reducing a liquid makes it much more concentrated — meaning you could make the concentration of the medicine you’re cooking even stronger than the recommended safe dosage. What’s more, even if you’re cooking the NyQuil chicken with no intention actually eating it, just inhaling the medicine’s vapors (we’re talking drugs like acetaminophen, dextromethorphan and doxylamine) while cooking could still see you ingesting high levels of the medication into your body, and it could also damage your lungs. 

“Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it,” the FDA warning explains. 

To be fair, it’s not clear that “NyQuil chicken” is actually a viral social-media dare on par with 2018’s “Tide Pod Challenge.” In fact, most of the TikTok videos sharing the NyQuil chicken trend feature posters highlighting how gross and dangerous it looks — not actually accepting the challenge and making the dangerous dish, themselves.

But it certainly began trending on Twitter on Tuesday. 

But the FDA is taking this seriously.

The new PSA also highlighted the 2020 “Benadryl challenge” on TikTok that saw users taking dangerously high doses of the allergy medicine diphenhydramine, which is sold in many OTC products, including Benadryl, to trigger hallucinations. “We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge,’” the FDA wrote at the time. 

The FDA notes that teens and young adults are especially susceptible to peer pressure, particularly on social media, which could make them misuse medicines in this way. There are a few things families can do to keep their kids safe. First, keep OTC and prescription drugs away from children, perhaps even locking the medications away to prevent accidental overdose. Parents should also sit with their kids and discuss the dangers of misusing medications like this, and how viral-video trends can have serious physical side effects, emphasizing that overdoses can happen with OTC drugs as well as prescription drugs. 

Of course, if you suspect your child or any family member has had too much medication, and they are showing dangerous symptoms like hallucinations, trouble breathing, having a seizure or collapsing, call 911 for immediate medical attention. You can also call poison control at 1-800-222-1222. 

And people using OTC drugs at any age should be sure to read the label and make sure they are taking the medicine correctly.

The Wall Street Journal: Ralph Lauren looks to boost profit margins after years of restructuring

Previous article

The Fed: 4 things to watch when the Fed delivers its rate-hike decision

Next article

You may also like

Comments

Leave a reply

Your email address will not be published.

More in Latest News